Buprenorphine is considered a safe and effective medication for treating opioid use disorder (OUD). The medication can help opioid-addicted individuals achieve complete recovery and lead a renewed and meaningful life.

Despite this, there is still the potential for misuse or overdose. Buprenorphine is more difficult to abuse than other opioids (such as heroin or methadone), and the overdose symptoms tend to be less severe.

However, while the risk of overdose is relatively low, it still exists. As such, patients and loved ones should be mindful and know what to look for.

This article outlines what buprenorphine is, the signs and symptoms of overdose, how to prevent overdose, and the correct treatment in the case of overdose. Let’s get started.

What is Buprenorphine?

Buprenorphine is an FDA-approved, prescription-only medicine that is used to treat opioid use disorder (OUD).

When an individual who struggles with opioid addiction abruptly stops using their problem drug, they will experience unpleasant withdrawal symptoms and intense cravings.

This is because the body has formed a physical dependence on opioids due to sustained regular use.

In other words, they have become accustomed to the presence of opioids – and when the brain’s opioid receptors suddenly stop receiving this, they produce a severe reaction.

Opioid withdrawals can be so debilitating that they prevent a user from leading a normal, active life, and the intense cravings may cause a user to relapse into using their problem drug. In such situations, buprenorphine is highly useful.

Buprenorphine is a partial opioid agonist, meaning it targets the brain’s opioid receptors in a targeted way that produces similar effects to full opioids but to a milder extent.

Because of this, buprenorphine reduces unpleasant opioid withdrawal symptoms and cravings.

Buprenorphine helps individuals to sustain recovery (sobriety from their problem drug) and reclaim positive and meaningful lives.

Buprenorphine is most effective when it is used as part of a comprehensive OUD treatment program that also includes behavioral therapy and counseling.

It is of profound importance that buprenorphine treatment is administered, supervised, and monitored by a trained medical professional to increase patient safety and enhance the effectiveness of treatment.

What is Methadone?

Methadone is another FDA-approved medication for the maintenance treatment of OUD. It is also commonly administered during opioid detoxification.

Methadone is a long-acting full opioid agonist, so it is used to reduce opioid withdrawal symptoms and cravings in OUD patients.

Methadone can be particularly effective for individuals who have a more severe opioid addiction or have been using opioids for a longer period of time.

Unlike buprenorphine, which is a partial opioid agonist, methadone is a full opioid agonist.

It completely binds to the opioid receptors in the brain, and its effects are felt more intensely. For this reason, the potential for overdose is higher than that of buprenorphine.

Signs and Symptoms of a Buprenorphine Overdose

When used exactly as prescribed under proper supervision by a medical professional, Buprenorphine is a safe and effective medication.

However, buprenorphine is still a type of opioid and can produce overdose symptoms if misused or abused.

It can be difficult to overdose on buprenorphine, particularly if you have been using other opioids for a sustained period.

The ‘ceiling effect’ of buprenorphine tends to create a limit to the effects of the drug.

Therefore, buprenorphine is considered safer than other medications (such as methadone) as it is only a partial opioid agonist as opposed to a full. However, overdose is still possible.

Individuals who have a mild to moderate opioid addiction, such as those who have been using opioids at lower doses or for a shorter time period, may be more likely to overdose on buprenorphine due to their lower tolerance for opioids.

Buprenorphine overdose symptoms are typically less severe than other opioid overdoses, but there is still a risk present.

It is important to note that there is a difference between opioid withdrawal and overdose.

Individuals who are highly addicted to other stronger opioids (such as methadone, fentanyl, or heroin), may experience withdrawal symptoms when using buprenorphine due to the decreased intensity of opioid effects.

Symptoms of opioid withdrawal include diarrhea, fever, nausea or vomiting, muscle aches, insomnia, and sweating. These may be mistaken for overdose symptoms.

On the other hand, when an individual has overdosed on buprenorphine, the symptoms can include:

  • Sedation
  • Slowed breathing
  • Coma
  • Fainting
  • Weakness
  • Hypotension
  • Seizures
  • Stomach pain or cramps
  • Nausea or vomiting
  • Severe drowsiness
  • Severe confusion.

The most dangerous symptom of buprenorphine overdose is respiratory depression.

This occurs when an individual takes short, shallow breaths, which increases the amount of carbon dioxide in the blood. This can be fatal.

If you notice any changes or difficulty with breathing when using buprenorphine, consult a doctor immediately.

How To Prevent a Buprenorphine Overdose

Do not mix with alcohol or sedatives

Taking buprenorphine with alcohol, sedatives, or other depressants increases the risk of overdose and adverse health effects and can lead to life-threatening respiratory depression.

Follow prescribed dosage

It is profoundly important to take buprenorphine exactly as prescribed by your doctor or treatment team.

During the stabilization phase of treatment, your doctor will have determined the appropriate dose for your individual needs through monitoring your body’s response to the medication.

This is the minimum dose required to avoid opioid withdrawal symptoms and cravings while minimizing the risk of overdose or harm.

Follow this established and prescribed dose along with any and all instructions from your doctor to prevent overdose, increase your safety, and maximize the effectiveness of treatment.

Do not take it without medical supervision or instruction

Similarly, your doctor or treatment team should supervise your entire treatment thoroughly.

Your doctor will continuously monitor how your body is responding to the medication and may adjust your dose accordingly.

Further, your doctor will work with you to mitigate withdrawal symptoms and unpleasant side effects.

Taking buprenorphine without medical supervision can significantly increase the risk of overdose.

Seek medical attention for any adverse effects

If you experience any of the symptoms mentioned in the above section or notice anything that seems out of the ordinary, consult your doctor or seek medical attention immediately.

Inform your healthcare provider of all medications used

Inform your doctor of any medications you are currently using, including herbal supplements.

Certain medications can interact with buprenorphine or increase the risk of unpleasant side effects or overdose.

The Treatment for Buprenorphine Overdose

In the event of buprenorphine overdose, a patient should receive a dose of Naloxone as soon as possible (ranging from 2-3mg) followed by a continuous infusion of 4mg per hour. This is typically administered in injection or nasal spray form.

Naloxone is used to reverse the effects of opioids, and it can rapidly reverse an overdose. This is because Naloxone is an opioid agonist, meaning it binds to the brain’s opioid receptors to reverse or block the effects of other opioids.

Naloxone is a temporary treatment and its effects do not last long. Therefore, it is important to obtain medical intervention quickly after administering/receiving Naloxone in the case of an overdose.

Conclusion

Buprenorphine is considered a safe and effective treatment medication for OUD when used exactly as prescribed under medical supervision and as part of a comprehensive treatment program.

However, as with any opioid, there is the potential for misuse which may lead to overdose.

While buprenorphine is considered relatively safe compared to other full opioids (due to its ceiling effect and controlled opioid activity) overdose can still occur and can even be fatal.

When taking buprenorphine, it is extremely important to follow the dosage instructions provided by your doctor or treatment team and maintain open communication about how you are feeling in response to the medication.

This can increase your safety, reduce the risk of overdose, and enhance the medication’s effectiveness.

Finally, avoid combining buprenorphine with alcohol or other sedatives as this may increase the risk of adverse health effects.

Comments (0)

More Resources, to
help your Recovery

If you’re ready to take the first step on your road to recovery, we’re here for you. Please book an appointment with us today, and let’s get you back to where you want to be.
Certified, Proven and Private

Curednation: A Safe Space For Recovery

If you’re ready to take the first step on your road to recovery, we’re here for you. Please book an appointment with us today, and let’s get you back to where you want to be.